Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 84, NWS Honolulu, HI

March 19, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 3:45 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2006, 3:45 AM HST (13:45 UTC)
Expired
Mar 19, 2006, 6:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 191346
FFWHFO
HIC007-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 645 AM HST

* AT 336 AM HST...RADAR SHOWED HEAVY RAIN NEAR ANAHOLA...OR ABOUT 12
  MILES NORTH OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE AND MOLOAA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2199 15933 2214 15920 2230 15949 2222 15963

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 8:30 PM HST, 7 hours 15 minutes earlier.

Area forecast discussion, Mar 18, 8:30 PM HST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAR 18 2006

.SYNOPSIS...
UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN
ISLANDS FOR THE NEXT SEVEN DAYS...THANKS TO PERSISTENT LOW PRESSURE
TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING RAINFALL TO
INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN DECREASE AT
NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE THROUGH SUNDAY.

&&

.DISCUSSION...
HEAVY SHOWERS AND THUNDERSTORMS FLARED ONCE AGAIN ACROSS THE ALOHA
STATE TODAY...NAMELY ACROSS KAUAI AND PORTIONS OF THE LEEWARD SIDE
OF THE BIG ISLAND. THIS ACTIVITY HAS DIED DOWN NEAR KAUAI THIS
EVENING BUT PERSISTS ON THE BIG ISLAND. AFTERNOON SOUNDINGS SHOWED
THE ATMOSPHERE REMAINS WET AND UNSTABLE WITH K INDICES OF 30 OR
GREATER AND PRECIPITABLE WATER BETWEEN 1.65 AND 1.8 INCHES. THE
ATMOSPHERE IS RIPE FOR HEAVY RAINFALL. ALL THAT IS NEEDED IS A
CONVECTIVE TRIGGER LIKE DAYTIME HEATING OR AN INTERACTION OF OUTFLOW
BOUNDARIES.

THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH
THE SEVEN DAY FORECAST PERIOD. AN UPPER TROUGH 400 TO 600 MILES WEST
OF THE MAIN ISLANDS IS BEGINNING TO CONSOLIDATE INTO AN UPPER
LOW...A FEATURE THAT THE STORM TRACK WESTERLIES WILL HAVE GREAT
DIFFICULTY DIGGING OUT FOR THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW
WILL OPEN UP INTO A TROUGH AGAIN LATE FRIDAY...BUT WILL REMAIN
ANCHORED WEST OF THE ISLANDS INTO NEXT WEEKEND. THIS PERSISTENT
TROUGHING ALOFT WILL INDUCE A SURFACE TROUGH WEST OF THE ISLANDS AS
WELL THROUGH THE NEXT WEEK...A FEATURE WHICH WILL KEEP OUR WINDS
LIGHT AND THE ISLANDS SUBJECT TO INCREASED DAYTIME RAINFALL DUE TO
HEATING.

LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE
COMING WEEK. SUNDAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES
ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT
WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDERSTORMS THROUGH SUNDAY. THE FLOOD WATCH HAS BEEN
EXTENDED THROUGH MONDAY EVENING TO ACCOUNT FOR JUST MODERATE
RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND SATURATED
GROUND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 5:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 7:00 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 19, 9:55 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 12:28 PM HSTFlash Flood WarningHFOHonolulu92 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.